Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 233, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 21, 2019, 3:25 PM EDT for Carroll County, Floyd County, Patrick County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2019, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 21, 2019, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carroll County, VA, Floyd County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 32 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1166 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:11 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 21, 3:11 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 311 PM EDT Wed Aug 21 2019 .SYNOPSIS... Weak high pressure will remain over the region tonight resulting in a continuation of the muggy weather. A cold front approaches by the end of the week bringing increasing chances of showers and thunderstorms Thursday and Friday. This front should finally work southeast through the area Saturday with less humid weather possible Sunday. && .NEAR TERM /THROUGH THURSDAY/... As of 311 PM EDT Wednesday... The hot and humid weather continues today with scattered showers and thunderstorms this afternoon into tonight. The combination of shortwaves, instability, orographic lift and surface boundaries will generate scattered showers and thunderstorms. Some of the storms can be strong to severe as highlighted in SPC Day one convective outlook marginal risk. The main threats are damaging winds, hail, and heavy rains. SPC Mesoscale 18z analysis showed capes from 1500 to 2500 j/kg and SB LI from minus one to minus four. Deep moisture convergence showing up along the higher terrain in the west. Convection has developed along the exiting shortwave in eastern Virginia and with the shortwave to our north across northern West Virginia and northern Virginia. Our local KFCX radar showed showers and thunderstorms forming along the southern Blue Ridge Mountains this afternoon. Cloud cover from this morning has delay the timing of storms a little this afternoon across the region. With PWATS around 1.5 inch and weak mean flow, locally heavy rains are possible with higher rates and training of storms. Convection will diminish or dissipate this evening with the loss of solar heating. Then,partly to mostly cloudy and warm conditions expected tonight. Light winds and low level moisture will create areas of low clouds and fog late tonight into Thursday morning. Low temperatures will range from around 60 degrees in the mountains to around 70 degrees in the piedmont. The cold front will approach from the north Thursday. Scattered showers and thunderstorms will develop especially during the afternoon and evening hours. Better forcing remains to our north and west, though we should still have enough convergence and instability along the Blue Ridge and Alleghany Mountains for storms to start in the high terrain and then travel east into the Piedmont. There remains the potential for scattered pulse severe storms with the strong instability. The SPC Day 2 highlights the chance for severe thunderstorms with a marginal risk on Thursday. High temperatures on Thursday will vary from the upper 70s in the mountains to the lower 90s in the piedmont. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 307 PM EDT Wednesday... A cold front is expected to stall across the southern Ohio River Valley Thursday night. A surface reflection will then track along this boundary, moving to central/northern Virginia on Friday. With the front close to the area, scattered mountains (isolated east of the Blue Ridge) showers are possible Thursday night into Friday morning. Friday afternoon, this surface reflection will move east of the area and with strong heating (highs in the upper 80s), there is a marginal risk for severe storms Friday afternoon and evening east of the Blue Ridge. Morning clouds and rain should keep the heating/instabilities low across the mountains. The primary threat will be gusty winds. Torrential downpours are also possible but the threat will mostly be localized/isolated. As convection exits the area Friday evening, the cold front will slide south into the Carolinas into the day Saturday. As the front was slow to enter the region, it will also be slow to exit. Light rain and thick clouds may linger along and south of the VA/NC border through the day Saturday. Drier air will work into the region from the north Saturday night. High temperatures Saturday will range in the 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 300 PM EDT Wednesday... If the front sinks south into the Carolinas Saturday, cool northeast winds will keep the area dry into Monday (ECM). The latest GFS has an upper level trough moving northeastward across the Ohio Valley with overrunning warm moist air moving over a wedge of cooler air. We think the GFS is overdone on measurable precipitation, but think it has the right idea with increasing cloud cover. The wedge is expected to hang over the region into Tuesday morning then erode with the passing of a weak front. Temperatures will run 10F or cooler than normal Sunday and Monday. Temperature return to normal Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 203 PM EDT Wednesday... VFR conditions with scattered MVFR showers and thunderstorms expected this afternoon into tonight. A shortwave crossing into western Pennsylvania will result in showers and thunderstorms this afternoon and evening which includes MVFR visibility due to heavy rain and erratic gusty winds with the slow moving storms. The combination of heating,instability, orographic lift and low level boundaries will result in scattered showers and thunderstorms. Any convection will diminish with the loss of solar heating this evening. Partly cloudy conditions will return to most location tonight. With light winds and low level moisture, areas of low cloud and fog will develop late tonight into Thursday morning. KLWB has the best chance for IFR/LIFR fog overnight. Any location which receives heavy rains for thunderstorms Wednesday afternoon has the better potential for fog. The hot and humid weather continues Thursday with scattered MVFR showers and thunderstorms. Confidence in average for ceilings,visibilities and winds during the taf period. .Extended Aviation Discussion... Weather pattern will continue to promote scattered showers and thunderstorms. A cold front will approach from the northwest late in the week, resulting in scattered to numerous thunderstorm with potential for organized clusters of thunderstorms to track across the Ohio Valley into the Mid- Atlantic region. Improving conditions with more in the way of VFR will be possible for the late weekend, pending just how far south of the Mid Atlantic area the front progresses. Some MVFR showers are possible in the southwest portion of the forecast area on Monday. && .CLIMATE... As of 245 AM EDT Wednesday... Record Daily Maximum Temps: August 21: ROA: 105/1983 BLF: 94/1936 DAN: 104/1983 LYH: 101/1983 BCB: 98/1983 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/KK NEAR TERM...KK SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS/KK CLIMATE...AMS
Hazardous weather outlook, Aug 21, 3:18 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 318 PM EDT Wed Aug 21 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-221930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 318 PM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible this afternoon into tonight. The primary threats is damaging wind and hail. Locally heavy rain is also likely in any of the strong, slow moving storms. This may result in flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe thunderstorms on Thursday and Friday with the main threat being damaging wind. Thursday through Friday locally heavy rain is possible, which may result in flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 21, 11:12 AM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1112 AM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 NE SWANSONVILLE 36.76N 79.54W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE 5000 BLOCK
OF STRAWBERRY ROAD.
&&
PWLocal storm report, Aug 21, 11:19 AM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND DMG 3 SW CHALK LEVEL 36.89N 79.32W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE
INTERSECTION OF CHALK LEVEL ROAD AND STRADER
ROAD.
&&
PWLocal storm report, Aug 21, 11:38 AM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG 1 SSW CHECK 37.04N 80.19W
08/20/2019 FLOYD VA 911 CALL CENTER
TWO TREES BLOWN DOWN NEAR THE INTERSECTION
OF DANIELS RUN ROAD AND LOCUST GROVE ROAD.
0206 PM TSTM WND DMG 6 SE BURNT CHIMNEY 37.03N 79.76W
08/20/2019 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON BROOKS MILL RD.
0211 PM TSTM WND DMG 3 ESE BURNT CHIMNEY 37.09N 79.78W
08/20/2019 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON 3 OAKS RD.
0212 PM TSTM WND DMG 3 E BURNT CHIMNEY 37.09N 79.79W
08/20/2019 FRANKLIN VA 911 CALL CENTER
POWER LINE DOWN OFF BURNT CHIMNEY ROAD.
0220 PM HAIL 2 SSE DUBLIN 37.09N 80.69W
08/20/2019 E1.00 INCH PULASKI VA TRAINED SPOTTER
0220 PM TSTM WND DMG 2 SSE DUBLIN 37.09N 80.69W
08/20/2019 PULASKI VA TRAINED SPOTTER
LARGE LIMBS DOWN.
0241 PM TSTM WND DMG 1 NE HUDDLESTON 37.18N 79.47W
08/20/2019 BEDFORD VA PUBLIC
LARGE TREE LIMBS DOWN OFF ROUTE 731.
0330 PM HAIL 2 SW SEDALIA 37.46N 79.47W
08/20/2019 E0.70 INCH BEDFORD VA TRAINED SPOTTER
0412 PM TSTM WND DMG 4 NNW PLEASANT VIEW 37.67N 79.28W
08/20/2019 AMHERST VA CO-OP OBSERVER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
S ORONOCO. ONE TREE DOWN, AND A COUPLE OF
LARGE LIMBS DOWN.
0412 PM HAIL 4 NNW PLEASANT VIEW 37.67N 79.28W
08/20/2019 E0.70 INCH AMHERST VA CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM 3 S
ORONOCO.
0430 PM TSTM WND DMG 7 SE DILLWYN 37.47N 78.38W
08/20/2019 BUCKINGHAM VA TRAINED SPOTTER
LARGE LIMBS DOWN.
0526 PM TSTM WND DMG 3 SW CHALK LEVEL 36.89N 79.32W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE
INTERSECTION OF CHALK LEVEL ROAD AND STRADER
ROAD.
0551 PM TSTM WND DMG 5 SW JAVA 36.79N 79.31W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE BLOWN DOWN ON GAME RESERVE ROAD.
0600 PM TSTM WND DMG 3 NE SWANSONVILLE 36.76N 79.54W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE 5000 BLOCK
OF STRAWBERRY ROAD.
&&
PWLocal storm report, Aug 21, 11:43 AM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1143 AM EDT WED AUG 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM TSTM WND DMG 2 NW CAMP CREEK 37.51N 81.13W
08/20/2019 MERCER WV NEWSPAPER
ONE TREE DOWN IN CAMP CREEK STATE PARK.
0137 PM HAIL 2 NW CAMP CREEK 37.51N 81.13W
08/20/2019 E0.70 INCH MERCER WV NEWSPAPER
AT CAMP CREEK STATE PARK.
0154 PM TSTM WND DMG 6 SE BURNT CHIMNEY 37.03N 79.76W
08/20/2019 FRANKLIN VA 911 CALL CENTER
ONE TREE BLOWN DOWN NEAR THE INTERSECTION OF
BROOKS MILL ROAD AND WEBSTER ROAD.
0159 PM TSTM WND DMG 1 SSW CHECK 37.04N 80.19W
08/20/2019 FLOYD VA 911 CALL CENTER
TWO TREES BLOWN DOWN NEAR THE INTERSECTION
OF DANIELS RUN ROAD AND LOCUST GROVE ROAD.
0206 PM TSTM WND DMG 6 SE BURNT CHIMNEY 37.03N 79.76W
08/20/2019 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON BROOKS MILL RD.
0211 PM TSTM WND DMG 3 ESE BURNT CHIMNEY 37.09N 79.78W
08/20/2019 FRANKLIN VA 911 CALL CENTER
TREE DOWN ON 3 OAKS RD.
0212 PM TSTM WND DMG 3 E BURNT CHIMNEY 37.09N 79.79W
08/20/2019 FRANKLIN VA 911 CALL CENTER
POWER LINE DOWN OFF BURNT CHIMNEY ROAD.
0220 PM HAIL 2 SSE DUBLIN 37.09N 80.69W
08/20/2019 E1.00 INCH PULASKI VA TRAINED SPOTTER
0220 PM TSTM WND DMG 2 SSE DUBLIN 37.09N 80.69W
08/20/2019 PULASKI VA TRAINED SPOTTER
LARGE LIMBS DOWN.
0241 PM TSTM WND DMG 1 NE HUDDLESTON 37.18N 79.47W
08/20/2019 BEDFORD VA PUBLIC
LARGE TREE LIMBS DOWN OFF ROUTE 731.
0330 PM HAIL 2 SW SEDALIA 37.46N 79.47W
08/20/2019 E0.70 INCH BEDFORD VA TRAINED SPOTTER
0412 PM TSTM WND DMG 4 NNW PLEASANT VIEW 37.67N 79.28W
08/20/2019 AMHERST VA CO-OP OBSERVER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
S ORONOCO. ONE TREE DOWN, AND A COUPLE OF
LARGE LIMBS DOWN.
0412 PM HAIL 4 NNW PLEASANT VIEW 37.67N 79.28W
08/20/2019 E0.70 INCH AMHERST VA CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM 3 S
ORONOCO.
0430 PM TSTM WND DMG 7 SE DILLWYN 37.47N 78.38W
08/20/2019 BUCKINGHAM VA TRAINED SPOTTER
LARGE LIMBS DOWN.
0526 PM TSTM WND DMG 3 SW CHALK LEVEL 36.89N 79.32W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE
INTERSECTION OF CHALK LEVEL ROAD AND STRADER
ROAD.
0551 PM TSTM WND DMG 5 SW JAVA 36.79N 79.31W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE BLOWN DOWN ON GAME RESERVE ROAD.
0600 PM TSTM WND DMG 3 NE SWANSONVILLE 36.76N 79.54W
08/20/2019 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES BLOWN DOWN NEAR THE 5000 BLOCK
OF STRAWBERRY ROAD.
&&
PWSpecial weather statement, Aug 21, 2:54 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Wed Aug 21 2019
NCZ019-211930-
Wilkes-
254 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WILKES COUNTY...
Until 330 PM EDT.
At 254 PM EDT, a strong thunderstorm was located over Maple Springs,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Darby...
and Mulberry.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3610 8151 3611 8153
3619 8147 3623 8145 3630 8106 3604 8103
3603 8106 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 1854Z 265DEG 18KT 3615 8135
WPSpecial weather statement, Aug 21, 3:02 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Wed Aug 21 2019
VAZ012-015>017-032-211945-
Grayson-Patrick-Wythe-Floyd-Carroll-
302 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT GRAYSON, PATRICK, WYTHE, FLOYD
AND CARROLL COUNTIES...
Until 345 PM EDT.
At 302 PM EDT, a strong thunderstorm was located over Gladesboro,
moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galax...
Hillsville...
Stuart...
Fries...
and Fancy Gap.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3657 8103 3685 8101 3688 8023 3662 8020
3656 8059
TIME...MOT...LOC 1902Z 265DEG 18KT 3674 8062
VFJThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 3:02 PM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 43 min |
| Aug 21, 4:15 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Aug 21, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 53 min |
| Aug 21, 6:20 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 40 min |
| Aug 21, 6:48 PM EDT | Special Weather Statement | RNK | Appomattox, Campbell | 27 min |
| Aug 21, 7:15 PM EDT | Special Weather Statement | RNK | Appomattox | 45 min |
| Aug 21, 2:54 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Aug 21, 4:39 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 36 min |
| Aug 21, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.